What is the role of medications in the treatment of calcium channel blocker (CCB) toxicity?

Updated: Jan 04, 2021
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Initial management for a symptomatic calcium channel blocker overdose includes cardiovascular support with intravenous (IV) fluids and, if necessary, vasopressors. In addition, basic gastrointestinal [GI] decontamination is used selectively in overdose situations.Calcium administration only partially overcomes channel blockade and can be tried as a first-line agent; however, in all severe cases, vasopressors are needed. Glucagon also reportedly partially improves blood pressure and heart blockade, but rarely restores cardiac hemodynamics to normal.

Therefore, despite the notion that calcium and glucagon are “antidotes,” vasopressor therapy with norepinephrine is required in most cases with hypotension. Additionally, high-dose insulin has been established as an effective therapy for calcium channel blocker overdose with cardiogenic shock. Intralipid infusion therapy should be used in patients who are deteriorating despite vasopressor therapy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!